Alert archive / Missouri / Special Weather Statements in 2017

Special Weather Statement, NWS Springfield, MO

October 22, 2017Taney County, Missouri

NWS Springfield, MO issued this special weather statement at Oct 22, 2017, 1:21 AM CDT for Taney County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 22, 2017, 1:21 AM CDT (06:21 UTC)
Expired
Oct 22, 2017, 2:00 AM CDT
In force
39 min
Issued by
NWS Springfield, MO

County Taney County, MO

The radar

The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 06:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 700 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
700 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1064 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

112 
WWUS83 KSGF 220621
SPSSGF

Special Weather Statement
National Weather Service Springfield MO
121 AM CDT SUN OCT 22 2017
 
MOZ104-105-220700-
Ozark MO-Taney MO-
121 AM CDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OZARK AND EASTERN TANEY
COUNTIES UNTIL 200 AM CDT...

At 121 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Merriam Woods to near Roberson Hollow.
Movement was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Bull Shoals Lake...               Lake Taneycomo...
Kissee Mills...                   Taneyville...
Protem...                         Rueter...
Brownbranch...                    Bradleyville...
Long Run...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

&&

A severe thunderstorm watch remains in effect until 400 AM CDT for
southwestern Missouri. A severe thunderstorm watch also remains in
effect until 700 AM CDT for southwestern Missouri.

LAT...LON 3681 9307 3681 9268 3650 9269 3650 9308
TIME...MOT...LOC 0621Z 260DEG 47KT 3679 9318 3651 9324 

$$

Griffin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Oct 22, 12:20 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Oct 22, 12:20 AM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Springfield MO
1220 AM CDT Sun Oct 22 2017

...Storms Overnight...

.MESOSCALE DISCUSSION...
Issued at 1207 AM CDT Sun Oct 22 2017

A line of strong storms was making its way across the Missouri
Ozarks as we head into the overnight hours. There have been
reports of localized strong winds and wind damage.

A special 04z sounding showed instability increased a bit from 00z
while the low level jet and resulting shear parameters had
increased. This will help to maintain the convection into the
overnight. Localized damaging winds will remain the primary
hazard risk. We will have to closely monitor for surges in the
line and the possibility of a quick spin up tornado.

Showers will persist behind the initial line of storms as the
cold front sweeps across the area.

&&

.SHORT TERM...(This evening through Tonight)
Issued at 121 PM CDT Sat Oct 21 2017

As of 2 PM, a cold front extended from eastern Nebraska through
central Kansas and into the Oklahoma Panhandle. Gulf moisture
continued to advect north into the Plains and Ozarks ahead of the
front with a fairly uniform area of lower to middle 60s dew
points. Upper 60s dew points are starting to impinge on the I-40
corridor.

Low-level water vapor imagery and morning soundings indicate that
an expansive elevated mixed layer remains in place over the
region. This has suppressed deep convection up to this point.
However, the combination of vigorous short wave energy and
increased frontal forcing are really beginning to work on the
capping inversion. It should be noted that visible and infrared
satellite trends along with modification of short term soundings
indicate that the cap may become weak enough over the next hour or
two for convective initiation along the front from central Kansas
into northern Oklahoma. This is backed fairly well with short term
convective allowing models (CAMs).

Convection that fires across Kansas and Oklahoma will grow quickly
upscale late this afternoon and early this evening due to
extensive low and mid-level forcing. Thus, a line of strong to
severe storms appears quite likely to move into our southeastern
Kansas counties initially in the 7-9 PM time frame. This line of
storms will then march east across western Missouri and the
Missouri Ozarks overnight tonight.

Short term models have actually increased the amount of
instability that will be available this evening and overnight
ahead of the front. This should allow the line of storms to remain
more robust farther to the east across the Ozarks. We therefore
agree with the Storm Prediction Center in the eastward expansion
of both the Elevated and Slight Risk areas.

Damaging wind gusts remain the main potential severe weather
hazard with this line of storms. However, CAMs continue to
indicate bowing structures embedded within the line. With 0-3 km
bulk shear vectors expected to increase into the 30-35 knot range
towards the northeast starting this evening, any bows which surge
in a northeasterly fashion will have mesovortex tornado potential.
There may be an initial hail risk over southeastern Kansas and
western Missouri with any stronger embedded cores.

.LONG TERM...(Sunday through Saturday)
Issued at 121 PM CDT Sat Oct 21 2017

The cold front will be in the process of moving through the
Ozarks during the first half of day Sunday. Convection will be
well southeast of the by lunch time however, light rain and
showers will linger across the area into the afternoon.

The front will slow up significantly Sunday night which may allow
for light rain to continue across portions of the southeastern
Ozarks mainly east of an Ava to Rolla line.

Temperatures will be on a downward trend behind the front through
the middle of the week. A deep upper level trough will slide
across the center of the country with models cutting of and upper
low over the bootheel region Monday night. This will help to slow
up the exit of the colder airmass and keep upper level troughing
across the region into Wednesday morning which may bring an
airmass with the potential for frost to portions of the area.

A brief period of northwesterly upper level flow will occur for
the end of the week before another deep upper level trough moves
towards the region for the weekend with another chance for a frost
or light freeze Saturday and Sunday mornings.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1207 AM CDT Sun Oct 22 2017

Pilots can expect deteriorating flight conditions tonight as a
cold front and associated storms move across the region.
Showers and thunderstorms will overspread the area from the west
while ceilings lower the frontal passage later tonight. Gusty
southerly winds will shift to the northwest as the front passes
with low level wind shear persisting ahead of the front. Improving
flight conditions will return during the day Sunday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

MESOSCALE...Foster
SHORT TERM...Schaumann
LONG TERM...Hatch
AVIATION...Foster
Hazardous weather outlook, Oct 22, 12:07 AM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1207 AM CDT Sun Oct 22 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230515-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1207 AM CDT Sun Oct 22 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Tornado risk.
  Limited Hail risk.
  Elevated Thunderstorm wind damage risk.
  Limited Flooding risk.
  Significant Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

A line of strong to severe thunderstorms will push across the
Missouri Ozarks overnight. Damaging wind gusts up to 60 mph will
be the primary hazard. There is a limited risk for a couple of
tornadoes. The greatest risk for severe storms will occur
generally along and south of a line from Hermitage to Houston
Missouri.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Northwest winds will gust up to 30 mph on Tuesday.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed across far southern Missouri
 overnight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Special weather statement, Oct 22, 12:18 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Springfield MO
1218 AM CDT SUN OCT 22 2017

MOZ095-102>104-220630-
Barry MO-Taney MO-Christian MO-Stone MO-
1218 AM CDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...WESTERN TANEY...STONE
AND EASTERN BARRY COUNTIES UNTIL 130 AM CDT...

At 1218 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Billings to 6 miles northeast of
Cassville. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Nixa...                           Ozark...
Branson...                        Lake Taneycomo...
Table Rock Lake...                Table Rock State Park...
Hollister...                      Silver Dollar City...
Kimberling City...                Forsyth...
Clever...                         Merriam Woods...
Sparta...                         Crane...
Shell Knob...                     Billings...
Reeds Spring...                   Highlandville...
Rockaway Beach...                 Fremont Hills...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

&&

A severe thunderstorm watch remains in effect until 400 AM CDT for
southwestern Missouri.

LAT...LON 3650 9363 3706 9361 3709 9360 3709 9306
      3650 9308
TIME...MOT...LOC 0518Z 277DEG 30KT 3713 9360 3675 9380

Griffin
Local storm report, Oct 22, 12:26 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1226 AM CDT SUN OCT 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND DMG     LOCKWOOD                37.39N 93.95W
10/21/2017                   DADE               MO   CO-OP OBSERVER

            BIG TREE DOWN AND ONTO THE HIGHWAY JUST EAST
            OF THE OLD DRIVE-IN IN LOCKWOOD.

&&

BURCHFIELD
Local storm report, Oct 22, 12:34 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1234 AM CDT SUN OCT 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     5 SW POWELL             36.57N 94.25W
10/21/2017                   MCDONALD           MO   911 CALL CENTER

            A FEW TREES DOWN EAST OF JANE ALONG HIGHWAY
            90.

&&

BURCHFIELD
Special weather statement, Oct 22, 12:51 AM CDT, 30 minutes before
Special Weather Statement
National Weather Service Springfield MO
1251 AM CDT SUN OCT 22 2017

MOZ080-081-091-220700-
Dallas MO-Laclede MO-Webster MO-
1251 AM CDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEBSTER...DALLAS AND WESTERN
LACLEDE COUNTIES UNTIL 200 AM CDT...

At 1251 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Hermitage to near Pleasant
Hope. Movement was east at 35 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Lebanon...                        Bennett Spring State Park...
Marshfield...                     Buffalo...
Rogersville...                    Seymour...
Morgan...                         Fordland...
Conway...                         Urbana...
Niangua...                        Diggins...
Phillipsburg...                   Bennett Springs...
Louisburg...                      Windyville...
Elkland...                        March...
Tunas...                          Pumpkin Center...

This includes Interstate 44 between mile markers 91 and 124.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Springfield.

&&

A severe thunderstorm watch remains in effect until 400 AM CDT for
central and southwestern Missouri. A severe thunderstorm watch also
remains in effect until 700 AM CDT for southwestern Missouri.

LAT...LON 3709 9306 3742 9308 3742 9318 3773 9317
      3773 9319 3789 9319 3791 9318 3789 9266
      3748 9267 3748 9269 3729 9270 3726 9268
      3707 9268
TIME...MOT...LOC 0551Z 268DEG 28KT 3794 9320 3744 9325

Griffin
Local storm report, Oct 22, 12:57 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1257 AM CDT SUN OCT 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1242 AM     TSTM WND DMG     3 NNW SPRINGFIELD       37.24N 93.30W
10/22/2017                   GREENE             MO   EMERGENCY MNGR

            POWERLINE DOWN IN SPRINGFIELD NEAR MISSOURI
            ST. AND KEARNEY.

&&

BURCHFIELD
Special weather statement, Oct 22, 1:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
121 AM CDT SUN OCT 22 2017

MOZ104-105-220700-
Ozark MO-Taney MO-
121 AM CDT SUN OCT 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN OZARK AND EASTERN TANEY
COUNTIES UNTIL 200 AM CDT...

At 121 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Merriam Woods to near Roberson Hollow.
Movement was east at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Bull Shoals Lake...               Lake Taneycomo...
Kissee Mills...                   Taneyville...
Protem...                         Rueter...
Brownbranch...                    Bradleyville...
Long Run...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.

&&

A severe thunderstorm watch remains in effect until 400 AM CDT for
southwestern Missouri. A severe thunderstorm watch also remains in
effect until 700 AM CDT for southwestern Missouri.

LAT...LON 3681 9307 3681 9268 3650 9269 3650 9308
TIME...MOT...LOC 0621Z 260DEG 47KT 3679 9318 3651 9324

Griffin

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 9:56 PM CDTSpecial Weather StatementSGFVernon64 min
Oct 21, 10:00 PM CDTSpecial Weather StatementSGFBarton, Jasper75 min
Oct 21, 10:34 PM CDTSevere Thunderstorm WarningSGFCedar, Hickory, Polk, St. Clair, Vernon56 min
Oct 21, 10:40 PM CDTSpecial Weather StatementSGFMcDonald, Newton80 min
Oct 21, 10:49 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton56 min
Oct 21, 11:17 PM CDTSevere Thunderstorm WarningSGFMcDonald58 min
Oct 21, 11:23 PM CDTSpecial Weather StatementSGFCedar, Dade, Lawrence67 min
Oct 21, 11:28 PM CDTSevere Thunderstorm WarningSGFCedar, Dade, Lawrence62 min
Oct 21, 11:33 PM CDTSpecial Weather StatementSGFBenton, Hickory, St. Clair72 min
Oct 21, 11:47 PM CDTSpecial Weather StatementSGFBarry58 min
Oct 22, 12:00 AM CDTSpecial Weather StatementSGFGreene, Polk75 min
Oct 22, 12:18 AM CDTSpecial Weather StatementSGFChristian, Stone72 min
Oct 22, 12:51 AM CDTSpecial Weather StatementSGFDallas, Webster69 min
Oct 22, 1:13 AM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster47 min
Oct 22, 1:26 AM CDTSevere Thunderstorm WarningSGFOzark, Taney64 min
Oct 22, 1:50 AM CDTSevere Thunderstorm WarningSGFDouglas, Laclede, Wright55 min
Oct 22, 2:23 AM CDTSevere Thunderstorm WarningSGFOzark67 min
Oct 22, 3:11 AM CDTSevere Thunderstorm WarningSGFDent, Howell, Oregon, Shannon, Texas64 min
Oct 21, 8:35 PM CDTSpecial Weather StatementSGFBourbon, Crawford55 min
Oct 21, 9:14 PM CDTSpecial Weather StatementSGFCherokee, Crawford76 min
Oct 22, 9:44 AM CDTRiver Flood WarningSGFBourbon47 hr

Nearby

Special Weather Statements in Missouri, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.